How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog
Satisfied Customers: 29960
Experience:  UC Davis Graduate, Interests: Dermatology, Internal Medicine, Pain Management
Type Your Dog Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

Hello, our ten year old dog, Norm, sometimes has problems getting

This answer was rated:

Hello, our ten year old dog, Norm, sometimes has problems getting up and sometimes his back legs give out. He's currently on Tramadol, Deramaxx, and Gabapentin. My question is would a steroid or cortisone shot in addition to the medicines help him get up easier from a lying position, and how long do they last, how many would he need to have, and generally how costly are they?
Welcome! I would be happy to assist you. I am a 2003 graduate from UC Davis and a Medical Director of a veterinarian practice.

Don't forget, I will do everything possible to provide a timely and detailed response, but sometimes it can be difficult to fully answer all questions. You can always select "reply to expert" if you need further clarification or more information, prior to providing a rating.

I am sorry to hear about this concern for Norm.
Unfortunately, there is one basic answer to your first question.

We cannot give ANY OTHER steroid or non-steroidal medication, either as an injection or orally, when a pet is already on a anti-inflammatory like Deramaxx. I know...disappointing.

These types of drugs do not react well when together in the body, and can cause severe gastrointestinal problems!

So, no, a shot won't get the job done.

So, your next question would be, then what do we do?

I would suggest:
1. Ask your vet about stopping the deramaxx, waiting for 2-3 days for it to clear out of the body, and then starting a different non-steroidal medication like metacam or rimadyl. OR! ask to start a true steroid like prednisone which may be more effective.

Shots are very costly. Can easily be $35-45+ per shot. That's the same cost as getting a 2-3 week supply of oral medicine.

Also, ask if the dose or how often the tramadol is being given can be changed.

Hope that information has been helpful.
Please remember to select REPLY TO EXPERT if for any reason you need further clarification, have more questions, or need assistance. My goal is to provide the best answer possible prior to you leaving a feedback rating. Please remember a rating before leaving.
Dr. Andy
REMEMBER: Even after you submit feedback, you can still review our discussion.

Dr. Andy and 2 other Dog Specialists are ready to help you

Related Dog Questions